Alert archive / New Jersey / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS New York, NY

May 10, 2018Essex County, Hudson County, Union County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at May 10, 2018, 8:56 PM EDT for Essex County, Hudson County, Union County, New Jersey. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 8:56 PM EDT (00:56 UTC)
Expired
May 10, 2018, 9:17 PM EDT
In force
21 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Essex County, NJ, Hudson County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 91 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS51 KOKX 110056
SVROKX
NJC013-017-039-110145-
/O.NEW.KOKX.SV.W.0002.180511T0056Z-180511T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
856 PM EDT THU MAY 10 2018

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Hudson County in northeastern New Jersey...
  Northern Union County in northeastern New Jersey...
  Essex County in northeastern New Jersey...

* Until 945 PM EDT.

* At 856 PM EDT, a severe thunderstorm was located over Chatham, or
  over Summit, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* This severe thunderstorm will be near...
  Millburn around 905 PM EDT.
  Orange and Union around 910 PM EDT.
  Elizabeth around 915 PM EDT.
  Newark and Harrison around 920 PM EDT.
  Bayonne and Kearny around 925 PM EDT.
  Jersey City and Secaucus around 930 PM EDT.
  Hoboken and Union City around 935 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4068 7445 4074 7437 4076 7436 4076 7438
      4079 7437 4082 7433 4080 7414 4079 7414
      4077 7413 4078 7410 4076 7409 4078 7409
      4079 7408 4078 7400 4070 7403 4068 7406
      4067 7405 4065 7408
TIME...MOT...LOC 0056Z 272DEG 27KT 4074 7439 

HAIL...1.00IN
WIND...60MPH
 
$$

24
1 follow-up statement
320 
WWUS51 KOKX 110117
SVSOKX

Severe Weather Statement
National Weather Service New York NY
917 PM EDT THU MAY 10 2018

NJC013-017-039-110127-
/O.CAN.KOKX.SV.W.0002.000000T0000Z-180511T0145Z/
Hudson NJ-Union NJ-Essex NJ-
917 PM EDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR HUDSON...NORTHERN UNION AND
ESSEX COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4068 7445 4074 7437 4076 7436 4076 7438
      4079 7437 4082 7433 4080 7414 4079 7414
      4077 7413 4078 7410 4076 7409 4078 7409
      4079 7408 4078 7400 4070 7403 4068 7406
      4067 7405 4065 7408
TIME...MOT...LOC 0115Z 272DEG 27KT 4073 7418 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:30 PM EDT, 26 minutes earlier.

Area forecast discussion, May 10, 8:30 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service New York NY
830 PM EDT Thu May 10 2018

.SYNOPSIS...
A cold front moves through overnight. High pressure builds in
for Friday. A warm front approaches early this weekend, then
sags to the south as a cold front. Waves of low pressure ride
along this frontal boundary resulting in unsettled weather
through the middle of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Elevated tstms continue to track ewd thru the cwa this eve.
Based on mucape in the gfs, there should be enough elevated
instability to allow tstms to sustain in the immediate future,
with a slow decline thru midnight. Pops have been adjusted as a
result.

Based on the elevated nature of the convection, wind is not
expected to be a big threat attm. Some hail can be expected, as
well as some hvy rain. Not enough cape though for a big svr
threat. Spotters have reported around a third of an inch of rain
in only a few minutes, so this activity will result in some
significant ponding where the more intense pcpn occurs.

Once the front moves offshore, a drying trend will take hold
across the region. Low temperatures will be in the 50s.

&&

.SHORT TERM /FRIDAY NIGHT/...
The flow becomes more anticyclonic aloft on Friday with high
pressure building in at the surface. The column will dry out
with increasing subsidence. Expect mostly sunny skies and dry
conditions. High temperatures will be near seasonable levels.
Winds will be out of the northwest around 10 mph with gusts
remaining below 20 mph.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
No major changes to to the long term portion of the forecast

Used a blend of available guidance and the previous forecast
for continuity.

For more details, please see the previous discussion below...

NW to SE upper level flow prevails through the weekend as upper
low remains over the west, and several upper lows pivot around
the main trough well to the north in central Canada. It appears
the pattern changes a bit by early to mid week next week as
closed low out west weakens, and cutoff Gulf of Mexico low
begins to move north across the southeast states.

Jet stream remains to the north, and upper steering flow from NW to
SE remains persistent through the weekend. A warm front approaches
Friday night, and this front likely remains in our vicinity
Saturday, then sags slightly south Sunday. Waves of low pressure
ride along it, and unsettled, showery weather is expected this
weekend. Warmer temps are anticipated Saturday as the warm front
sits just north or over the area. Cooler air descends across the
northeast Sunday, and clouds and onshore flow will result in cooler
than normal temperatures Sunday.

As heights rise early next week with building western Atlantic
ridge, temps warm above seasonal norms.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
A cold front passes through the terminals from around 02Z west
to 06Z east. The front was proceeded with thunderstorms and
showers, with wind gusts up to 25 KT and MVFR conditions.

After the frontal passage winds shift to the W to NW around 10
KT. Winds may be occasionally gusting during Saturday, and a
sea breeze is possible late in the day.

High pressure builds to the north of the region through
Friday.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: The main area of thunderstorms will likely
pass north of the terminal through 01Z. Wind gusts to around 20
KT are possible with the storms. VFR the remainder of the night
with VFR Saturday. A sea breeze is likely late in the day.

KLGA TAF Comments: The main area of thunderstorms will likely
pass north of the terminal through 01Z. Wind gusts 20-25 KT are
possible with the storms. VFR the remainder of the night with
VFR Saturday.

KEWR TAF Comments: A thunderstorm is possible through 01Z with
brief MVFR conditions and gusts to 25 KT. VFR the remainder of
the night. VFR Saturday.

KTEB TAF Comments: A thunderstorm is likely through 01Z with
brief MVFR conditions and gusts to 25 KT. VFR the remainder of
the night. VFR Saturday.

KHPN TAF Comments: A line of thunderstorms is likely to pass
through the terminal through 02Z with brief MVFR conditions and
gusts to 25 KT. VFR the remainder of the night. VFR Saturday.

KISP TAF Comments: Stratus was off shore south of the terminal
and MVFR ceilings in stratus are possible through 03Z. A shower
will be possible, with VFR conditions, through 05Z, then a cold
front passes through with winds shifting to W to NW. VFR
Saturday.

.OUTLOOK FOR 00Z SATURDAY THROUGH TUESDAY...
.Friday Night...VFR. Possible MVFR ceilings and light rain
develop toward 12Z Sat.
.Saturday...MVFR or lower possible along with some scattered
showers.
.Sunday...VFR likely, with periods of MVFR ceilings.
.Monday-Tuesday...MVFR or lower possible along with some scattered
showers.

&&

.MARINE...
SCA remains posted through 6 AM Fri for a combination of wind
gusts around 25 kts and seas around 5 FT across the Atlantic
Waters outside of Long Island Sound.

A warm front approaches, with waves of low pressure riding along it
through the weekend. The front should setup nearby or just north of
the waters Saturday. Then the front likely sags just south Sunday
into Monday. South winds Saturday may gust close to 20 kt, and seas
could build briefly to 5 ft. Otherwise, sub SCA conditions are
anticipated across the area waters this weekend and into early next
week.

&&

.HYDROLOGY...
No hydrologic impacts are expected through Friday. Unsettled
weather is possible this weekend, but no hydrologic impacts are
anticipated at this time.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ350-353-355.

&&

SYNOPSIS...99
NEAR TERM...12
SHORT TERM...
LONG TERM...
AVIATION...19
MARINE...
HYDROLOGY...
EQUIPMENT...
Hazardous weather outlook, May 10, 3:51 PM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
351 PM EDT Thu May 10 2018

CTZ005>012-NJZ006-104-NYZ068-070>075-078>081-176>179-112000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Hudson-Eastern Bergen-Putnam-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
351 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-103-105>108-NYZ067-069-112000-
Western Passaic-Eastern Passaic-Western Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Rockland-
351 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk for severe thunderstorms this evening. The
main threats will be gusty winds, heavy rain, and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-112000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
351 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, May 10, 7:41 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service New York NY
741 PM EDT THU MAY 10 2018

CTZ005-NYZ067-068-070-110030-
Northern Fairfield-Putnam-Northern Westchester-Orange-
741 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD...
NORTHERN WESTCHESTER...EASTERN ORANGE AND PUTNAM COUNTIES...

At 740 PM EDT, a strong thunderstorm was located over Fishkill, or
near Beacon, moving southeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Fahnestock State Park around 750 PM EDT.
  Mahopac around 800 PM EDT.
  Lake Carmel and Carmel around 805 PM EDT.
  Brewster around 810 PM EDT.
  New Fairfield around 815 PM EDT.
  Danbury and Brookfield around 825 PM EDT.
  Ridgefield around 830 PM EDT.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Upton NY.

LAT...LON 4154 7399 4153 7399 4152 7400 4145 7400
      4144 7398 4149 7393 4153 7360 4153 7353
      4156 7353 4155 7346 4149 7344 4151 7339
      4125 7351 4142 7409 4159 7395
TIME...MOT...LOC 2340Z 290DEG 26KT 4151 7388
Special weather statement, May 10, 7:48 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service New York NY
748 PM EDT THU MAY 10 2018

NJZ002-103-104-NYZ069-110030-
Western Bergen-Western Passaic-Eastern Bergen-Rockland-
748 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PASSAIC...NORTHERN
BERGEN AND ROCKLAND COUNTIES...

At 748 PM EDT, a strong thunderstorm was located over West Milford,
moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Ringwood around 755 PM EDT.
  Sloatsburg around 805 PM EDT.
  Ramsey and Suffern around 810 PM EDT.
  Monsey around 815 PM EDT.
  New City and Nanuet around 825 PM EDT.
  Nyack and Tappan around 830 PM EDT.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Upton NY.

LAT...LON 4115 7443 4118 7439 4118 7431 4114 7423
      4117 7419 4116 7390 4115 7389 4096 7391
      4095 7391 4106 7446
TIME...MOT...LOC 2348Z 280DEG 26KT 4112 7435
Special weather statement, May 10, 8:25 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service New York NY
825 PM EDT THU MAY 10 2018

CTZ009-NJZ104-NYZ069>071-110115-
Southern Fairfield-Eastern Bergen-Rockland-Southern
Westchester-Northern Westchester-
825 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BERGEN...SOUTHERN
FAIRFIELD...SOUTHERN WESTCHESTER AND ROCKLAND COUNTIES...

At 824 PM EDT, a strong thunderstorm was located over Tappan, moving
east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Tarrytown around 830 PM EDT.
  Yonkers and Dobbs Ferry around 835 PM EDT.
  Scarsdale and Bronxville around 840 PM EDT.
  New Rochelle and White Plains around 845 PM EDT.
  Port Chester and Rye around 850 PM EDT.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Upton NY.

LAT...LON 4097 7399 4110 7395 4110 7346 4103 7348
      4103 7349 4101 7353 4102 7355 4099 7357
      4099 7359 4101 7360 4099 7363 4099 7360
      4097 7363 4098 7365 4094 7368 4090 7375
TIME...MOT...LOC 0024Z 279DEG 28KT 4103 7395
Special weather statement, May 10, 8:39 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service New York NY
839 PM EDT THU MAY 10 2018

NJZ006-104>108-NYZ072-073-075-078-176>179-110130-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Eastern Bergen-Northern Nassau-Kings (Brooklyn)-Northern
Queens-Northwest Suffolk-Southern Queens-Bronx-New York
(Manhattan)-Southern Nassau-
839 PM EDT THU MAY 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...NORTHERN
UNION...SOUTHEASTERN BERGEN...ESSEX...QUEENS...BRONX...WEST CENTRAL
SUFFOLK...KINGS...NEW YORK (MANHATTAN) AND NORTHERN NASSAU
COUNTIES...

At 837 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Basking Ridge to Co-
op City. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  East Tremont and Throgs Neck Bridge around 840 PM EDT.
  Great Neck and Sands Point around 845 PM EDT.
  Glen Cove and Summit around 855 PM EDT.
  Millburn and Bayville around 900 PM EDT.
  Orange and Plainview around 910 PM EDT.
  Newark and Elizabeth around 915 PM EDT.
  Jersey City and Commack around 925 PM EDT.
  Hoboken and Crown Heights around 930 PM EDT.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Upton NY.

LAT...LON 4066 7403 4068 7403 4068 7406 4066 7406
      4065 7409 4070 7443 4076 7436 4079 7437
      4084 7416 4082 7413 4085 7412 4090 7384
      4088 7378 4084 7375 4088 7372 4086 7366
      4091 7364 4089 7298 4064 7404 4064 7405
TIME...MOT...LOC 0037Z 274DEG 29KT 4074 7458 4089 7381

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:39 PM EDTSpecial Weather StatementOKXEssex, Hudson51 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.